Masterclass G - BYOD
Schools continue to invest significantly in Bring Your Own Device (BYOD) and Bring Your Own Technology (BYOT) programs. What are the human processes, policies and mindsets needed to leverage these technology investments, in a manner that genuinely improves teaching and learning?
From managing financial and human ICT resources, to working out what your core services are, this Masterclass will bring you to the leading edge of technologies and strategies to keep you digitally ahead of the game.
Covering technical, financial, pedagogical, ethical and cultural issues, you'll learn what works and what doesn't, how to deal with hot spots and issues, and build towards an action plan for either a new deployment or the refreshing of an existing program. Delegates will work towards the development and progression of a cohesive vision for BYOT in their schools.
Who Should Attend?
- IT and Network Managers
- ICT Integrators / Facilitators
- Technical Heads of Learning Spaces
- Library / Business Management with IT Resourcing responsibilities
Learning from a leading Australian educator, technologist and author in this space, and the president of the Australian Council for Computers in Education (ACCE), this Masterclass will explore policy trends and implementation strategies for school BYOD / BYOT programs.
Rather than an in-depth analysis of networking or device management, the subtle human and management side of BYOD / BYOT infrastructure will be explored, and discussion will progress at a level that allows delegates to make sense of vendor's claims.
Based on the latest research, we'll look at best practice for managing ICT teams, supporting and managing staff, and meeting student and parent expectations, and you will be supported in progressing, developing and refining the BYOT / BYOD action plan for your school.
What To Bring?
- The session will require participants to bring a fully charged, internet capable device with a screen size suitable for working throughout the day.
- Wireless Internet is provided.
8:30 | Arrival
9:00 | Commencement
9:00 - 9:45 | Session 1: Defining BYOT and looking at the results of several case studies from Australia, the US and the UK (45 mins)
Teachers, students and their families come to school with an expectation that they will be able to connect and use their personal technology in the same way they are increasingly doing in home, at work, in public spaces, community centres, and in businesses.
Delegates will explore the different models of BYOT, including the advantages, disadvantages and infrastructure requirements of each model. Together we will unpack how schools can address the increasing expectations of school communities.
Desired Outcome: By the end of this session, delegates will have an understanding of the most common approaches to BYOD, including the benefits and limitations of each model. Delegates will further explore steps that their own school can take to meet increasing expectations.
9:45 - 10:30 | Session 2: Who are we?
Let's find out the number of decision makers, IT specialists, educational leaders, classroom teachers, parents and students we have so that our conversations can be as rich as possible.
Based on this information, we'll address questions such as:
- What exactly is your school expecting to achieve with the adoption or advancement of BYOT?
- What are the predominant goals and fears of adopting or BYOT adoption at your school?
- How do these goals and fears resonate with others?
- What would success or failure look like?
Desired Outcome: By the end of this session, delegates will have appreciated the range of issues that confront decision makers when BYOT is being considered. Delegates will explore steps that their own school might take to maximise the effective use of school resources, and minimise any adverse reactions.
10:30 - 10:50 | Tea & Coffee Break and Exhibition Viewing (20 mins)
10:50 - 12:30 | Session 3: Complete a "front page test" relevant to your school: discussion (100 mins)
Based on our observations and insights, we will investigate the following questions:
- How can we develop and refine our visions for BYOD / BYOT?
- What is the current situation in terms of staff and parental readiness, infrastructure suitability, equity and cyber safety?
- How do effective schools manage IT essential / core services to ensure learning is not interrupted?
- How can we provide value that is valuable, and perceived to be so?
- Are we able to identify the key stakeholder communications issues that will either support or mitigate against change?
Desired Outcome: By the end of this session, participants will have teased out communications issues, survey and process instruments, and feedback paths to keep them abreast of what's working, and where the trouble spots are.
12:30 - 1:20 | Tea & Coffee Break and Exhibition Viewing (50 mins)
1:20 - 2:40 | Session 4: Building the transition from vision to action (80 mins)
Success or failure will ultimately be determined by the focus, quality, and effectiveness of the strategies that you and your colleagues develop. These strategies will provide the framework within which action plan milestones and activities are designed.
Desired Outcome: In this session, we will develop answers to the following questions:
- Who will devise and provide feedback on strategy?
- How will we know that it's been successful?
- What will we do if it is? What to do if it isn't?
2:40 - 3:00 | Tea & Coffee Break and Exhibition Viewing (20 mins)
3:00 - 4:00 | Session 5: Bringing it all together (60 mins)
Schools have significant autonomy when it comes to IT planning and decision making, and school leaders need to determine the best approaches that drive school improvement, and achieve the best student outcomes in their local context.
Delegates will have an opportunity to reflect on learning from the day, while continuing to collaborate with others, and will create an action plan that addresses the key strategic considerations.
Delegates will plan for the implementation and sustainability of their school BYOT environment.
Desired Outcome: By the end of this session, delegates will have completed an action plan identifying the key elements for consideration in their local school context. Delegates will have identified a variety of industry and school supports that will assist in meeting the learning needs of students, and the expectations of the wider school community.
In particular, they will have:
- Identified what their BYO program will look like in 3-5 years
- Built a roadmap in broad milestone terms, leading to success
- Determined who is going to do what, when, and with whom
- Identified metrics to gauge success
- Determined key communications with stakeholders